A breast cancer patient with myelodysplastic syndrome postoperatively treated by radiation and tamoxifen administration--a case report

Gan To Kagaku Ryoho. 2006 Jun;33(6):833-6.

Abstract

A 72-year-old female developed pancytopenia 4 years after breast cancer surgery. She had received regional radiation postoperatively, and tamoxifen for 4 years. Bone marrow examination demonstrated immature myeloblasts and dysplastic cells. Myelodysplastic syndrome (MDS) of refractory anemia with excess blasts (RAEB) was diagnosed, and the patient died of cerebral hemorrhage 4 months after the diagnosis of RAEB. Radiation and the administration of tamoxifen were suspected to have played a role in the development of secondary MDS.

Publication types

  • Case Reports

MeSH terms

  • Aged
  • Anemia, Refractory, with Excess of Blasts / etiology*
  • Antineoplastic Agents, Hormonal / adverse effects*
  • Breast Neoplasms / drug therapy*
  • Breast Neoplasms / radiotherapy*
  • Breast Neoplasms / surgery
  • Carcinoma, Ductal, Breast / drug therapy*
  • Carcinoma, Ductal, Breast / radiotherapy*
  • Carcinoma, Ductal, Breast / surgery
  • Cerebral Hemorrhage / etiology
  • Female
  • Humans
  • Mastectomy
  • Radiotherapy / adverse effects*
  • Tamoxifen / adverse effects*

Substances

  • Antineoplastic Agents, Hormonal
  • Tamoxifen